Going off keppra

Maryosmo

New
Messages
1
Reaction score
0
Points
0
Hello,
I've been on keppra for about 10 years now, following seizures resulting from scarring after brain surgery for a meningioma. I was never quite myself on keppra, very irritable, anxious, etc, however I thought it might have also had something to do with the major invasive brain surgery! Anyway, I was more or less too terrified of having another seizure to think of going off a medication that works, yet makes me miserable.

I'm now in my early 30s, engaged, and beginning to think about starting a family soon. I'm going to talk to my neuro tomorrow to get the final instructions for weaning off but I'm still scared. My Neuro and I have discussed the pros and cons of going off a bit in prior appts so I know, for example, there is still a 40% chance I'll have another seizure.

Could anyone with a similar experience share some insight... what should I expect in terms of sidefects of going OFF of the drug and do you think my irritability/ depression will ever subside or am I too far gone after 10 years on this stuff... or maybe I'm just a really grumpy girl haha!

Thank you so much!
 

masterjen

New
Messages
2,080
Reaction score
0
Points
0
The best advice I have is to taper off the medication very slowly, perhaps even more slowly than when you tapered onto the medication. Just like a slow taper on reduces the side effects of a medication, a very slow taper off should reduce any withdrawal symptoms.
 

seetseet

New
Messages
104
Reaction score
2
Points
0
Funnily enough i am currently writing from a hospital bed, where they will be weaning me off a 6 week period (because of the moody/panic/depression side effects of keppra). Hehe will be interested to see how it'll go (at least from my posts you can tell if i have turned into an even more nutcasešŸ¤£) good luck with your weaning [emoji4][emoji4]

Sent from my SM-J330F using Tapatalk
 

Soniag

Stalwart
Messages
164
Reaction score
2
Points
68
I had to come off it slowly as I was taking 3000mg a day. I didn't have any side effects while coming off it. Hope you get on ok with it
 

gymrat827

New
Messages
229
Reaction score
0
Points
0
your mood and temper should get better.

Keppra was just too much for me, i was nut on it. Being a male with a short temper already......it was hell on my wife, mother, etc.

I would think about another, lower side effect drug to taper up on. but still maintain a mild dose.

Going without meds is risky, if you want to get pregnant, look at the few that do not effect that.
 

seetseet

New
Messages
104
Reaction score
2
Points
0
your mood and temper should get better.

Keppra was just too much for me, i was nut on it. Being a male with a short temper already......it was hell on my wife, mother, etc.

I would think about another, lower side effect drug to taper up on. but still maintain a mild dose.

Going without meds is risky, if you want to get pregnant, look at the few that do not effect that.
Hiya there [emoji4] may i ask what meds they put you on after you came of keppra?

Sent from my SM-J330F using Tapatalk
 

C0urt

Veteran
Messages
2,795
Reaction score
72
Points
173
best of luck,
there is a BIG note on my file from keprra and being chain to the bed several times. it get's old quickly
 

seetseet

New
Messages
104
Reaction score
2
Points
0
Ooooh can i ask for more details?
best of luck,
there is a BIG note on my file from keprra and being chain to the bed several times. it get's old quickly

Sent from my SM-J330F using Tapatalk
 

C0urt

Veteran
Messages
2,795
Reaction score
72
Points
173
bad side effects makes me very short tempered. Also my file has a big note "do not approach aggressively while post -tical." So of course security had to run towards which meant muscle memory and years of self defense of classes. So I hear the security had switched to lethal force, which is not the kind of force during your hospital stay. And getting tazed is never fun.
 

Cint

VIP
Supporter
Messages
5,541
Reaction score
13
Points
203
:clap:
Hello,
I've been on keppra for about 10 years now, following seizures resulting from scarring after brain surgery for a meningioma. I was never quite myself on keppra, very irritable, anxious, etc, however I thought it might have also had something to do with the major invasive brain surgery! Anyway, I was more or less too terrified of having another seizure to think of going off a medication that works, yet makes me miserable.

I'm now in my early 30s, engaged, and beginning to think about starting a family soon. I'm going to talk to my neuro tomorrow to get the final instructions for weaning off but I'm still scared. My Neuro and I have discussed the pros and cons of going off a bit in prior appts so I know, for example, there is still a 40% chance I'll have another seizure.

Hi Maryosmo,

I've been on keppra for years now (not sure how many) because that is one drug that works for me. Yes, it does have depressive side effects, but so do many other AEDs, at least they do for me. I also had brain surgery on my left temporal lobe and have suffered from ongoing depression ever since. I also take Topomax, which is also used as a mood stabilizer, plus I take Zoloft, an anti-depressant. So, perhaps the brain surgery had something to do with you not "being yourself". Have you spoken to a neuropsychologist or neuropsychiatrist about it?
 

gymrat827

New
Messages
229
Reaction score
0
Points
0
Hiya there [emoji4] may i ask what meds they put you on after you came of keppra?

Sent from my SM-J330F using Tapatalk

i take

tegretol, 600am & pm
vimpat, 150am & pm

klonopin 2mg PM
seroquel 250mg PM
Lunesta 3pm PM

And i have a VNS turned up about 65/70% of max
 

Sabbo

VIP
Benefactor
Messages
2,255
Reaction score
193
Points
213
Keppra, for me, was one of the worst. They tried to put me on it when I started having complex partials. It caused such severe stomach cramps that I was doubled over in pain.
 

Topcat

Stalwart
Messages
383
Reaction score
15
Points
68
When I told my neurologist how bad it was making me feel he had NO hesitation taking me off of it. He must be REAL used to how bad it makes people feel.
 

C0urt

Veteran
Messages
2,795
Reaction score
72
Points
173
yup, apparently there are some horror stories floating around out there
 

Janus

Veteran
Messages
1,033
Reaction score
20
Points
163
Yes. I had chosen to ween off Keppra because of anger outbursts. And yet I already have a TBI and not sure how much of adult, male, brain-damage, seizures has all combined causes make this . My anger subsided a, bit. This is a place where mmj really helps a great deal. My neurologist said with or without Keppra I average 2 or 3 monthly may just be the best you can get. I increased lamotrigine to 150mg/day and then I had several a day. So he said, maybe think about trying vimpat. But that is a controlled substance. So the white side effects from that. And same thing with lorazepam. That stuff plus me to sleep! I would stay doped up in bed all the time. I fear that it will be a drug that is extremely hard to get off. Now I've been free from them since July 4. ( All most twenty days!) Yes, applause are appropriate now. That July-fourth seizure was 11 minutes. So now I am looking at the services Washington State offeres. We have reply care for my poor wife who is the only care-giver can get respite. I'm retired, so to speak. And I spend all my time making sure I'm around people. Examples. At the library, City bus. At least w walking on busy streets. Is it safe to do that? I already can't drive or bike as mine come on with no warning. What do people do? I especially can't be home alone where NO one could know. And with some seizing that is status I hope some person on the street/bus would call 911. What else can I do? I hope getting off Keppra is a better experience for you.
 

C0urt

Veteran
Messages
2,795
Reaction score
72
Points
173
nah, it is one of those cases keprra works, but the side effects are not worth it,
 

gymrat827

New
Messages
229
Reaction score
0
Points
0
nah, it is one of those cases keprra works, but the side effects are not worth it,

it is a double edged sword. It works but causes horrid sides, if you can live/operate on it.....you/one should be pretty good.

But the kep-rage is a real thing to watch out for. I was a nut case on it, i am normally a semi nut case, but keppra just pushed me over the edge.


I was sent home from work twice in 7wks, both for anger & walked 8 miles home in the snow.
 

Sabbo

VIP
Benefactor
Messages
2,255
Reaction score
193
Points
213
I think that for me, the cramps were so severe that kep-rage didn't have a chance to appear.
 
Top Bottom